Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Memphis, TN

May 11, 2017Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2017, 7:07 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 7:07 PM CDT (00:07 UTC)
Expired
May 11, 2017, 7:29 PM CDT
In force
22 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 70 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS54 KMEG 120007
SVRMEG
ARC031-093-111-120045-
/O.NEW.KMEG.SV.W.0170.170512T0007Z-170512T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
707 PM CDT THU MAY 11 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Craighead County in eastern Arkansas...
  Northeastern Poinsett County in eastern Arkansas...
  West central Mississippi County in eastern Arkansas...

* Until 745 PM CDT

* At 707 PM CDT, a severe thunderstorm was located over Trumann,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trumann, Manila, Lake City, Leachville, Bay, Monette, Caraway,
  Little River, Etowah, Black Oak, Three Way, Jolliff Store, Happy
  Corners, Delfore, Lennie, Vail, Tulot, Macey, Big Lake and Carmi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3599 9031 3600 9030 3579 9008 3557 9048
      3571 9062
TIME...MOT...LOC 0007Z 229DEG 17KT 3570 9049 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
801 
WWUS54 KMEG 120023
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
723 PM CDT THU MAY 11 2017

ARC111-120032-
/O.CAN.KMEG.SV.W.0170.000000T0000Z-170512T0045Z/
Poinsett AR-
723 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POINSETT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
eastern Arkansas...and southeastern Missouri.

LAT...LON 3599 9031 3600 9030 3579 9008 3571 9026
      3571 9062
TIME...MOT...LOC 0022Z 229DEG 17KT 3575 9042 

$$

ARC031-093-120045-
/O.CON.KMEG.SV.W.0170.000000T0000Z-170512T0045Z/
Craighead AR-Mississippi AR-
723 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN CRAIGHEAD AND WEST CENTRAL MISSISSIPPI COUNTIES...

At 722 PM CDT, a severe thunderstorm was located near Caraway, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manila, Lake City, Leachville, Bay, Monette, Caraway, Little River,
Etowah, Black Oak, Jolliff Store, Happy Corners, Delfore, Lennie,
Vail, Macey, Big Lake, Carmi, Gum Point, Whisp and Mandalay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3599 9031 3600 9030 3579 9008 3571 9026
      3571 9062
TIME...MOT...LOC 0022Z 229DEG 17KT 3575 9042 

HAIL...1.00IN
WIND...60MPH
 
$$
400 
WWUS54 KMEG 120029
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
729 PM CDT THU MAY 11 2017

ARC031-093-120039-
/O.CAN.KMEG.SV.W.0170.000000T0000Z-170512T0045Z/
Craighead AR-Mississippi AR-
729 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAIGHEAD AND WEST
CENTRAL MISSISSIPPI COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
eastern Arkansas...and southeastern Missouri.

LAT...LON 3599 9031 3600 9030 3579 9008 3571 9026
      3571 9062
TIME...MOT...LOC 0027Z 229DEG 17KT 3577 9039 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:58 PM CDT, 9 minutes earlier.

Area forecast discussion, May 11, 6:58 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
658 PM CDT Thu May 11 2017

.UPDATE...

Updated to include 00Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 355 PM CDT Thu May 11 2017/

DISCUSSION...Surface analysis this afternoon places a quasi-
stationary boundary from the Ohio Valley back through East Central
Missouri and West Central Missouri then south into Oklahoma and
Texas. Water Vapor satellite trends indicate an upper level low
near the Texas/Oklahoma Panhandle and a shortwave rotating around
the upper level low over the Southern Plains. This has resulted in
the development of showers and thunderstorms across Arkansas. As
of 3 PM CDT, temperatures across much of the Lower Mississippi
Valley are in the lower to middle 80s. Severe thunderstorm and
heavy rainfall potential tonight remain the predominant challenges
in this afternoon's forecast issuance.

Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.

In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.

Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.

CJC

&&

.AVIATION...
/00Z TAFs/

VFR conds to begin the period with a gradual decline to IFR conds
after 12/06Z. A stationary front near JBR will be the focus for
convection in the near term with thunderstorms spreading south to
all sites around sundown. Winds on the north side of the front
will be from the north, with southwest winds to the south of the
boundary. Short term models show a break in -SHRA activity
overnight after 11/09Z, with TS redevelopment expected around
12/15Z at all sites.

The frontal boundary is expected to sag slightly south by early
Friday as a low pressure system pushes southeast across MEM. Winds
will be variable near the low pressure system, with winds going
north behind the front. -SHRA and TS will come to an end towards
the end of this TAF set.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
     Greene-Lawrence-Randolph.

MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 11, 3:31 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Thu May 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 AM CDT Thu May 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms mainly tonight for
much of East Arkansas, the Missouri Bootheel, a large portion of
West Tennessee and extreme northwest Mississippi. The main
threats from these thunderstorms will be damaging winds and large
hail.

A flash flood watch is in effect starting this afternoon across
portions of northeast Arkansas. An additional 1 to 2 inches of
rain with locally higher amounts could aggravate ongoing river
flooding already occurring across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The flash flood watch for portions of northeast Arkansas will
continue through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 11, 5:08 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT THU MAY 11 2017

ARZ028-MOZ115-TNZ019-112300-
Mississippi AR-Pemiscot MO-Dyer TN-
508 PM CDT THU MAY 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Western Dyer County in western Tennessee...

At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dell, or near
Blytheville, moving northeast at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Mississippi...southern Pemiscot and western
Dyer Counties should monitor this storm closely.

LAT...LON 3605 8939 3590 8973 3590 8976 3589 8977
      3584 8987 3599 9005 3600 9003 3600 8996
      3603 8996 3619 8961 3619 8956
TIME...MOT...LOC 2207Z 235DEG 22KT 3588 9001
Special weather statement, May 11, 5:33 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT THU MAY 11 2017

ARZ026-112315-
Craighead AR-
533 PM CDT THU MAY 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Central Craighead County in eastern Arkansas...

At 532 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in central Craighead County should monitor this storm closely.

LAT...LON 3585 9086 3597 9060 3597 9051 3574 9041
      3570 9064 3570 9080
TIME...MOT...LOC 2232Z 251DEG 11KT 3580 9075
Special weather statement, May 11, 5:39 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU MAY 11 2017

ARZ028-MOZ115-112330-
Mississippi AR-Pemiscot MO-
539 PM CDT THU MAY 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...

At 538 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or near
Manila, moving northeast at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in northern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.

LAT...LON 3601 8974 3600 8973 3598 8972 3597 8972
      3595 8968 3570 9011 3583 9025 3600 8999
      3600 8996 3602 8996 3608 8986
TIME...MOT...LOC 2238Z 228DEG 22KT 3582 9011
Local storm report, May 11, 5:43 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             JONESBORO               35.82N 90.69W
05/11/2017  M0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZED HAIL ON WASHINGTON STREET.

&&

MRM
Local storm report, May 11, 5:55 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             JONESBORO               35.82N 90.69W
05/11/2017  E1.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            1 INCH HAIL REPORTED ON NEELY ROAD.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:38 PM CDTFlash Flood WarningMEGMississippi5 hr
May 12, 6:43 AM CDTRiver Flood WarningMEGLee, St. Francis10 days

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.